Skip to main content

Double vision

perception effect

valenceadversefrequencyuncommontemporalacute

AI-inferred — this entry was drafted by AI and has not yet been verified against primary sources. A sourced revision is planned.

Double vision is a visual disturbance in which a single object is perceived as two distinct or overlapping images.

As a drug effect it is acute and dose-proportional, fading as the substance wears off, which sets it apart from diplopia caused by neurological or structural disease. It ranges from a subtle ghosting at the edges of objects to a full splitting of the visual field that makes spatial judgment and movement unreliable.

It is reported uncommonly across several drug classes. It is most commonly induced at moderate to high doses under dissociatives such as Ketamine and Dextromethorphan, and under opioids such as Heroin and Fentanyl. It also appears under depressants like Alcohol and Methaqualone, and at high doses of stimulants such as MDMA.

phenomenology

Double vision is felt as a splitting or layering of the visual field: objects acquire a ghost or shadow offset from the original, edges soften, and depth judgment becomes unreliable. Reading is difficult or impossible; faces lose definition; straight lines appear to fork.

It commonly comes with a pulling sensation around the eyes, difficulty holding a fixed gaze, and a feeling of detachment from the visual scene. Attempting to focus sharpens the doubling before easing it. At higher doses, particularly under dissociatives, the split can widen into a broadly fragmented field.

mechanism

Double vision arises through different pathways depending on the drug class:

  • Dissociatives — antagonize NMDA receptors, disrupting cortical integration of input from both eyes; binocular fusion fails and the two images separate.
  • Opioids — depress cranial nerve function and extraocular muscle tone; even small gaze misalignments produce diplopia.
  • Depressants — impair brainstem and cerebellar circuits that coordinate eye movement, producing gaze instability and uncoupled ocular tracking.
  • Stimulants — at high doses, oculomotor overstimulation can produce transient misalignment between the two eyes.

How much each pathway contributes in a given case is not fully understood.

safety

Double vision is a recognized marker of significant CNS depression and requires immediate attention.

  • If it happens — stop driving, operating machinery, or walking unaided at once; sit or lie down in a safe position and stay still until it resolves.
  • Seek help if — double vision appears alongside slurred speech, difficulty breathing or swallowing, severe drowsiness, one-sided weakness, or loss of responsiveness; these combinations can signal respiratory depression or a neurological emergency requiring immediate medical care.
  • Higher risk — anyone combining opioids with depressants or dissociatives faces sharply elevated risk of respiratory depression; double vision in this context is a medical emergency, not a manageable side effect.

variability

Who experiences it, and how strongly, varies widely. It is uncommon at low doses and becomes substantially more likely at high or combined doses — mixing depressants with opioids markedly raises the risk. Fatigue and poor sleep amplify it, as do existing refractive errors or a history of binocular vision problems.

Unlike many perceptual effects, double vision is primarily dose-driven; set and setting play a smaller role than they do with psychedelic distortions. Those combining multiple CNS depressants face disproportionately elevated risk.